Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 202, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Dec 24, 2008, 5:14 PM CST for Tuscaloosa County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 24, 2008, 5:14 PM CST (23:14 UTC)
- Expired
- Dec 24, 2008, 5:30 PM CST
- In force
- 16 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 523 m²/s²
- 0-3 km storm-relative helicity
- 584 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 242314
TORBMX
ALC125-242330-
/O.NEW.KBMX.TO.W.0202.081224T2314Z-081224T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CST WED DEC 24 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT...
* UNTIL 530 PM CST
* AT 512 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF
COKER...OR 6 MILES SOUTHEAST OF GORDO...MOVING EAST AT 45 MPH.
* THE TORNADO WILL BE NEAR...
LAKE LURLEEN STATE PARK AND COKER BY 525 PM CST...
NORTHPORT...TUSCALOOSA...7 MILES NORTHWEST OF HOLT AND 7 MILES
NORTHWEST OF UNIVERSITY OF ALABAMA BY 530 PM CST...
THIS IS A DANGEROUS STORM.. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3334 8783 3343 8747 3323 8740 3315 8784
3332 8785
TIME...MOT...LOC 2314Z 255DEG 41KT 3325 8781
$$
12/SIRMON1 follow-up statement
000
WWUS54 KBMX 242322
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CST WED DEC 24 2008
ALC125-242332-
/O.EXP.KBMX.TO.W.0202.000000T0000Z-081224T2330Z/
TUSCALOOSA AL-
522 PM CST WED DEC 24 2008
...THE TORNADO WARNING FOR CENTRAL TUSCALOOSA COUNTY EXPIRES AT 530
PM CST...
LAT...LON 3334 8783 3343 8747 3323 8740 3315 8784
3332 8784
TIME...MOT...LOC 2322Z 255DEG 41KT 3328 8769
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 24, 3:41 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Dec 24, 3:41 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 341 PM CST WED DEC 24 2008 .DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP OUT AHEAD OF THE FRONT ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA...WITH THE MAIN LINE OF PRECIP JUST NOW CROSSING INTO THE NORTHWEST CORNER OF THE FORECAST AREA. WINDS HAVE BEEN GUSTING TO 20 TO 25 KNOTS ACROSS PORTIONS OF THE AREA. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 PM...AND IT WILL BE RE-EVALUATED WITHIN THE NEXT HOUR. MOISTURE CONTINUES TO STREAM INTO CENTRAL ALABAMA...WITH DEW POINTS ALREADY IN THE LOW TO MID 60S ACROSS MUCH OF THE AREA. STRONG TO SEVERE STORMS ARE STILL POSSIBLE THROUGH THE EVENING HOURS FOR AREAS NORTH AND WEST OF INTERSTATE 85 DUE TO FAVORABLE SHEAR...BUT STORMS SHOULD DIMINISH QUICKLY AFTER SUNSET. THE COLD FRONT LOOKS TO ENTER THE NORTHWEST PORTION OF THE CWA IN THE LATE AFTERNOON AND BE NEAR THE TCL-BHM-ANB CORRIDOR BY 6 PM. THE MODELS CONTINUE TO HANG THE FRONT UP ACROSS THE SOUTH AND NOT PUSH IT ON THROUGH...SO CONTINUED THE TREND OF KEEPING SHOWERS IN THE FORECAST FOR CHRISTMAS DAY. .LONG TERM...FRIDAY THROUGH WEDNESDAY NOT MUCH CHANGE IN THE LONG TERM. THE FRONT LIFTS NORTHWARD AS A WARM FRONT ON FRIDAY...WITH MOISTURE INCREASING ACROSS THE AREA. THERE IS STILL A LOW CONFIDENCE OF STRONG TO SEVERE THUNDERSTORMS LATE SATURDAY AS MODELS CONTINUE TO INDICATE A HIGH SHEAR/LOW CAPE ENVIRONMENT OUT AHEAD OF THE NEXT FRONTAL SYSTEM. THIS SECOND COLD FRONT WILL PUSH THROUGH THE AREA LATE SATURDAY NIGHT AND INTO SUNDAY MORNING. TEMPERATURES FORECAST TO DROP BY 10-15 DEGREES ON SUNDAY BEHIND THE FRONT...WITH LOWS SUNDAY NIGHT IN THE 30S. SOME LOCATIONS COULD DROP BELOW FREEZING MONDAY AND TUESDAY NIGHTS...WITH HIGHS REMAINING IN THE MID TO UPPER 50S THROUGH THE REMAINDER OF THE PERIOD. 19 && .AVIATION...18Z TAF DISCUSSION. CEILINGS OF AROUND 1500 FT HAVE SPREAD ACROSS MUCH OF CENTRAL ALABAMA AND SHOULD REMAIN THROUGH THE REST OF THE FORECAST PERIOD...WITH SOME SLIGHT VARIATION EXPECTED. WINDS HAVE SHIFTED TO THE SOUTH AND ARE STILL GUSTING TO 20 TO 25 KNOTS ACROSS THE NORTH AND WEST...AND ARE NOW BEGINNING TO PICK UP ACROSS THE SOUTH. NUMEROUS SHOWERS WILL SPREAD INTO TCL AND BHM AFTER 22Z...AND SHOULD REACH THE SOUTHERN TAF SITES AFTER 03Z. ISOLATED TS POSSIBLE ACROSS THE NORTHWEST THIS EVENING...INCLUDING TCL, BHM, AND EET. FRONTAL PASSAGE STILL EXPECTED TO OCCUR AROUND 2-3Z IN BHM AND TCL...WITH THE FRONT REACHING MGM AND TOI BETWEEN 08-10Z. WINDS WILL SHIFT TO THE WEST BEHIND THE FRONT...AND TO THE NORTH AFTER 06Z. FRONT WILL STALL IN THE VICINITY OF MGM/TOI...SO DECIDED TO KEEP SOUTHWESTERLY WINDS IN THROUGH THE REMAINDER OF THE FORECAST PERIOD FOR THESE LOCATIONS. 19 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 58 50 70 55 / 100 20 40 30 20 ANNISTON 49 60 51 70 55 / 100 20 40 30 20 BIRMINGHAM 47 59 52 71 57 / 100 30 40 30 20 TUSCALOOSA 48 62 54 75 58 / 90 30 40 20 20 CALERA 50 61 54 73 58 / 90 30 40 20 20 AUBURN 52 63 52 71 54 / 60 40 40 20 20 MONTGOMERY 57 68 57 78 60 / 60 40 40 20 20 TROY 58 70 56 76 59 / 60 30 40 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FOR ALL CENTRAL ALABAMA UNTIL 6 PM. && 19/19/14
Hazardous weather outlook, Dec 24, 1:09 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 PM CST WED DEC 24 2008 ALZ011>015-017>050-251909- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 109 PM CST WED DEC 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOUTHERLY WINDS ARE EXPECTED AT 10 TO 20 MPH TODAY...WITH A FEW GUSTS OF 25 TO 30 MPH. THE WINDS BEGIN DECREASING LATE THIS AFTERNOON. ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL ALABAMA...MAINLY ALONG AND TO THE NORTH OF INTERSTATE 59 THROUGH 8 PM. THE MAIN THREAT WILL BE DAMAGING WINDS ASSOCIATED WITH A SQUALL LINE MOVING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA. THE SQUALL LINE IS EXPECTED TO BE NEAR JASPER AROUND 3:30 PM...TUSCALOOSA NEAR 4 PM...AND BIRMINGHAM NEAR 5 PM. THERE IS A SECOND AREA OF CONCERN IN SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA...WHERE THE AIR MASS IS MORE UNSTABLE. THERE IS A SMALL CHANCE FOR ISOLATED LOW TOPPED ROTATING THUNDERSTORMS TO DEVELOP... WHICH MAY PRODUCE AN ISOLATED TORNADO. FINALLY...AS THE SQUALL LINE AND AREA OF INSTABILITY CONVERGE OVER WEST CENTRAL ALABAMA LATER THIS AFTERNOON...THERE IS A WINDOW OF OPPORTUNITY BETWEEN 4 PM AND 7 PM FOR THE STORMS TO BECOME STRONGER. BY 8 PM...THE SQUALL LINE AND ANY REMAINING STORMS ARE EXPECTED TO WEAKEN RATHER QUICKLY. .DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH TUESDAY. ANOTHER COLD FRONT APPROACHES CENTRAL ALABAMA ON SATURDAY. THERE IS A CHANCE THAT A FEW STRONG TO SEVERE THUNDERSTORMS WILL APPROACH WESTERN PARTS OF CENTRAL ALABAMA BY LATE IN THE AFTERNOON AND CONTINUING INTO THE EVENING HOURS. CONFIDENCE IS LOW AT THIS TIME DUE TO THE TIMING OF THE FRONT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. DUE TO THE LIMITED NATURE OF THE STRONG TO SEVERE STORMS...NO WATCHES ARE ANTICIPATED AT THIS TIME. JD/81
In the hours before
Special weather statement, Dec 24, 2:11 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 211 PM CST WED DEC 24 2008 ALZ032>034-242045- BIBB-HALE-PERRY- 211 PM CST WED DEC 24 2008 ...SIGNIFICANT WEATHER ALERT FOR BIBB...HALE AND PERRY COUNTIES UNTIL 245 PM CST... AT 206 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF GREENSBORO...MOVING NORTHEAST AT 30 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MORGAN SPRINGS. ELLARDS. HARRISBURG. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Dec 24, 2:20 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CST WED DEC 24 2008 ALZ011-012-242100- LAMAR-MARION- 220 PM CST WED DEC 24 2008 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 300 PM CST... AT 218 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSSELLVILLE TO AMORY... MOVING EAST AT 50 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SHOTSVILLE. WESTON. SULLIGENT. RANKIN FITE AIRPORT. TESSNER. PIKEVILLE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Dec 24, 2:51 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 251 PM CST WED DEC 24 2008 ALZ011>014-242145- FAYETTE-LAMAR-MARION-WINSTON- 251 PM CST WED DEC 24 2008 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR...MARION AND WINSTON COUNTIES UNTIL 345 PM CST... AT 248 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF RUSSELLVILLE TO 5 MILES NORTHWEST OF CALEDONIA...OR ALONG A LINE EXTENDING FROM 8 MILES EAST OF RUSSELLVILLE TO 8 MILES NORTHEAST OF COLUMBUS AFB...MOVING EAST AT 50 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINE SPRINGS. SULLIGENT. PIKEVILLE. VERNON. PINEY GROVE. GU-WIN. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Dec 24, 4:18 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 PM CST WED DEC 24 2008 ALZ013>015-023-242300- FAYETTE-TUSCALOOSA-WALKER-WINSTON- 418 PM CST WED DEC 24 2008 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...TUSCALOOSA...WALKER AND WINSTON COUNTIES UNTIL 500 PM CST... AT 415 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FALLS CITY TO 6 MILES SOUTH OF BANKSTON...OR ALONG A LINE EXTENDING FROM ARLEY TO 12 MILES SOUTHEAST OF FAYETTE...MOVING EAST AT 30 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GAMBLE. WILSON BEND. SMITH DAM. WHITSON. THE WYE. SIPSEY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Dec 24, 4:46 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FUNNEL CLOUD 2 SSW JASPER 33.83N 87.28W
12/24/2008 WALKER AL EMERGENCY MNGR
VCNTY HILLIARD AND SARDIS.
&&
MBAERLocal storm report, Dec 24, 4:54 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL CORDOVA 33.76N 87.19W
12/24/2008 M0.88 INCH WALKER AL EMERGENCY MNGR
JEFFERSON CNTY EMA
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 10:40 PM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 19 hr |
| Dec 24, 2:38 PM CST | Tornado Warning | BMX | Dallas, Marengo, Perry | 37 min |
| Dec 24, 4:35 PM CST | Tornado Warning | BMX | Walker | 25 min |
| Dec 24, 4:57 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 48 min |
| Dec 24, 5:00 PM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair, Walker | 45 min |
| Dec 24, 5:37 PM CST | Severe Thunderstorm Warning | BMX | Blount, Calhoun, Cherokee, Etowah, Jefferson, St. Clair and 1 more | 38 min |
| Dec 24, 5:57 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Hale, Tuscaloosa | 33 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.